Sleep plays a major role in one’s physical and mental health. From boosting your mood and helping with heart health to strengthening immunity and weight management, sleep has major benefits. Most adults need around seven to nine hours each night to get the full range of benefits. Nightmares are one factors that impact your quality of sleep. While nightmares are most often associated with children, adults can definitely experience them. One cause of your nightmares may be your medication. Below are some of the common medications that can cause nightmares.
The first of our list of medications that can cause nightmares are anti-depressants. There is clinical evidence showing that anti-depressants (also referred to as SSRIs) are responsible for causing nightmares. Some of the common SSRIs that are known to cause this include Paxil, Zoloft, and Prozac. SSRIs affect the neurotransmitter serotonin which is responsible for improving your mood. The medication can suppress your deep sleep and cause you to have nightmares.
Blood Pressure Medication:
This is likely one of the most common reasons for nightmares due to medication. While these counteract high blood pressure they affect how your brain responds to norepinephrine. Norepinephrine acts as a stress hormone and is released into the blood when the brain perceives that a stressful event has occurred. This connection explains the association between the nightmare and the medication.
Just like anti-depressants steroids can affect the neurotransmitter serotonin which is responsible for improving your mood. Prednisone and Medrol can affect your brain chemistry which can affect your mood and cause nightmares.
Allergy Medication (Antihistamines):
While antihistamines can help with your allergies they can also affect your sleep. Medications like Benadryl seem to have an association with nightmares and vivid dreams.
Cholesterol Medications (Statins):
People who take statins have reported nightmares and night terrors. Statins affect how cholesterol is made in the liver and in your brain. While the medication can cause nightmares, it is usually only in more sensitive patients.
Alzheimer’s Disease Medications:
Aricept and Exelon are medications that treat dementia in Alzheimer’s patients that can impact one’s quality of sleep. Researchers have found that patients taking the medication in the morning can combat the issue as compared to those who take it at night.
Parkinson’s Disease Medications:
Amantadine appears to cause vivid, sexual dreams in some patients who take it. While the medication is intended to treat shakiness and fatigue, it often affects people’s sleep and can cause insomnia and hallucinations.
While you may have to take certain medications to stay healthy and fully function, they may impact your sleep. Instead of struggling with sleep and never getting a good night’s rest it is important to address the issue. A sleep specialist can help you work on healthy treatments to ensure you get a good night’s rest. They can also work in tandem with your medical doctor to find out how to solve the medication and sleep problem at the same time.
Sleep Specialist in New York City
For those who take any of the medications above, they may be necessary. However, taking them in conjunction with sleep deprivation may likely only exacerbate your original medical condition more. Take the time to talk with a sleep specialist to ensure you stay healthy and get a good night’s rest. If you are struggling with sleep or think your medication may be causing nightmares, contact Sleep MD in New York for support and solutions to getting a good night’s rest.
Dr. Mayank Shukla is a sleep doctor with over fifteen years of experience working with patients who have had issues with their sleep. Dr. Shukla focuses on getting his patients back to their full potential and getting a good night’s rest. If you are experiencing issues with your sleep or having issues with nightmares, schedule an appointment with Dr. Shukla and his team! Get the sleep you deserve.